Treatment with certain epilepsy drugs may expose some Asian patients to serious skin reactions, federal health officials warned Monday.
The Food and Drug Administration said it is investigating whether medications like Dilantin, Phenytek and Cerebyx, which are used to control epileptic seizures, can lead to severe skin blisters and bleeding for some Asian patients.
Patients who test positive for a gene known as HLA-B.1502 appear to be at increased risk of developing the skin problems, preliminary data indicate. About 10 percent to 15 percent of patients from parts of China, Thailand, Malaysia, Indonesia and the Philippines may carry the gene, as do 2 percent to 4 percent of South Asians, including Indians.
The FDA urged doctors to monitor patients closely, but said there is not enough information yet to recommend genetic testing. In most cases, patients who develop the skin problems do so in the first few months after starting to take the medications.
Because of the problem with skin reactions, the FDA last year recommended genetic testing for Asian patients taking another epilepsy drug, carbamazepine, sold under several brand names including Tegretol and Carbatrol. Doctors should also avoid Dilantin and the other medications for patients who have already tested positive for the gene, the FDA said.